Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Apr, 1956, Volume 24, Issue 2

Semiorders and a Theory of Utility Discrimination<178:SAATOU>2.0.CO;2-X
p. 178-191

R. Duncan Luce

In the theory of preferences underlying utility theory it is generally assumed that the indifference relation is transitive, and this leads to equivalence classes of indifferent elements or, equally, to indifference curves. It has been pointed out that utility is not perfectly discriminable, as such a theory necessitates. In this paper intransitive indifference relations are admitted and a class of them are axiomatized. This class is shown to be substantially equivalent to a utility theory in which there are just noticeable difference functions which state for any value of utility the change in utility so that the change is just noticeable. In the case of risk represented by a linear utility function over a mixture space, the precise form of the function is examined in detail.

Log In To View Full Content